New Mexico, 2013

Wildfire in New Mexico, May 30 to 31, 2013

May 30 to 31, 2013 · NWS ABQ · 1 event in 1 county or zone

The Tres Lagunas Fire burned 10,219 acres within and near prized recreation and resource areas. The fire was human-caused when electrical lines went down on May 30, igniting Ponderosa pine and other timbers.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The Tres Lagunas Fire burned 10,219 acres within and near prized recreation and resource areas. The fire was human-caused when electrical lines went down on May 30, igniting Ponderosa pine and other timbers. The assessment report by the Burned Area Emergency Response team indicated this was a relatively healthy wildfire burn and included a small area of re-burn in the 2002 Viveash Fire. Approximately 15% of the burn was high intensity, 13% moderate, and 72% low. The National Interagency Coordination Center indicated the total cost of this fire will near $3.5 million, including efforts to reduce the effects of monsoonal flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 30, 11:00 AM MST, 1 hour earlier.

Area forecast discussion, May 30, 11:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1200 PM MDT THU MAY 30 2013

.AVIATION...
18Z TAF CYCLE
WITH A POTENT UPPER LEVEL JET STRETCHED OVER NORTHERN NEW
MEXICO...ANOTHER AFTERNOON OF GUSTY WEST TO NORTHWEST WINDS WILL
PREVAIL ACROSS THE FORECAST AREA...FAVORING THE NORTHERN HIGH
TERRAIN...ADJACENT EAST SLOPES...EASTERN HIGHLANDS AND NORTHEAST
PLAINS. SATELLITE WV IMAGERY DEPICTS MOUNTAIN WAVES IN THE
NORTHEAST THIRD OF THE FORECAST AREA. SURFACE WINDS WILL GUST TO
35-40KTS ACROSS THE NORTH AND KABQ WILL BE MONITORED FOR A POTENTIAL
AWW ISSUANCE...TAF IS CURRENTLY CARRYING GUSTS JUST BELOW
CRITERIA. BLOWING DUST COULD RESTRICT VISIBILITIES TO 3-5SM CENTRAL
AND EASTERN LOCATIONS. WINDS WILL GRADUALLY RELAX AFTER 03Z...AND
WILL START TO INCREASE AFTER 15Z ON FRIDAY WITH SOMEWHAT LOWER
MAGNITUDES THAN THOSE OF TODAY. WITH THE EXCEPTION OF AREAS IMPACTED
BY BLOWING DUST...VFR CONDITIONS EXPECTED ALL AREAS.

05

&&

.PREV DISCUSSION...325 AM MDT THU MAY 30 2013...
DRYLINE HAS SO FAR STAYED TO THE EAST OF NEW MEXICO THIS MORNING AND
ALTHOUGH IT/S FAIRLY CLOSE TO HOBBS DON/T EXPECT IT TO GET MUCH
FARTHER WEST IF AT ALL. IN THE NORTHEAST DEWPOINTS HAVE COME UP AS
THE SFC LOW SHIFTED INTO THE TX/OK PANHANDLES BUT THIS INCREASE
LIKELY WON/T LAST LONG WITH THE RUC FORECASTING A WEAK SFC LOW TO
REDEVELOP OVER SE CO BY MIDDAY. MODELS ALSO SHOW CURRENT BATCH OF
MID LEVEL MOISTURE EXITING BY MIDDAY. UPPER JET TO RETREAT NWD TODAY
BUT WILL BE STRETCHED OVER FAR NRN NM AND COLORADO...COMBINED WITH
THE SFC LOW PLACEMENT WILL HAVE LOW END WIND ADVY OVER SOME OF THE
NORTH CENTRAL/NORTHEAST SOUTH TO CLINES CORNERS.

DRY INTO FRIDAY NIGHT. ANOTHER WINDY DAY ON FRIDAY WITH CRITICAL
FIRE WX CONDITIONS POSSIBLE. ANOTHER BATCH OF MID LEVEL MOISTURE
PASSES OVERHEAD TONIGHT AND FRIDAY BUT ANYTHING MORE THAN A FEW
SPRINKLES OUT OF IT...IF THAT...WOULD BE A SURPRISE.

SURFACE FRONT PUSHES THROUGH FRIDAY NIGHT WITH THE BACK DOOR FRONT
INTO THE EAST SATURDAY. LOW LEVEL MOISTURE APPEARS TO MOVE IN FROM
THE SOUTH AND SOUTHEAST WITH INCREASING INSTAB SO WENT AHEAD AND
SPREAD SOME SMALL POPS FROM THE EAST SLOPES OF THE SOUTH CENTRAL
MOUNTAIN ACROSS CHAVES COUNTY AND NORTHEAST ALONG THE TX BORDER
SATURDAY AFTERNOON ALTHOUGH FOR NOW BEST CONFIDENCE IS IN THE
SOUTHEAST. ANOTHER BLOB OF MID LEVEL MOISTURE TO MIGRATE OVER THE
SOUTHERN HALF OF THE STATE AND COULD NOT RULE OUT A FEW SPRINKLES
UNDERNEATH IT...BUT LEFT MENTION OUT OF FCST FOR NOW. IN FACT THE
ADJMET GUIDANCE DOES PAINT SOME LOW POPS OVER THE SOUTHWEST MTS.

INCREASED POPS SOMEWHAT SUNDAY ESPECIALLY ALONG THE CENTRAL MT
CHAIN. LEFT THE MENTION OF DRY CONVECTION FROM THE RGV WWD ALTHOUGH
COULD BE A MIX WITH AT LEAST SOME MEAGER MEASURABLE PCPN DEPENDING
IF THE SURGE IS AS STRONG AS DEPICTED SO FAR. HOWEVER...MONDAY
STARTS TO DRY OUT AND TUESDAY EVEN MORE SO. REMOVED THE POPS IN THE
EAST FOR TUESDAY NIGHT...AND PROBABLY SHOULD HAVE FOR TUESDAY AS
WELL AS RIGHT NOW IT LOOKS DRY. ANOTHER BACKDOOR FRONT WEDNESDAY
LOOKS TO PUSH INTO THE RGV WEDNESDAY NIGHT...SO POPS/WX GRIDS FOR
MID TO LATE WEEK HAVE BEEN UPDATED.

.FIRE WEATHER...

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WIND
AND LOW HUMIDITY FOR MUCH OF NORTHERN AND CENTRAL NEW MEXICO THROUGH
FRIDAY...
...DRY LIGHTNING THREAT INCREASING SUNDAY CENTRAL/WEST...

MOVING INTO DAY 2 OF A PROTRACTED CRITICAL FIRE WEATHER PATTERN THAT
WILL EXTEND THROUGH FRIDAY. THEREAFTER...FAR LESS WIND BUT GROWING
CONFIDENCE IN A SUBSTANTIAL WESTERLY PUSH OF LOWER LEVEL MOISTURE
THAT WILL RESULT IN A SIGNIFICANT DRY LIGHTNING THREAT FOR
CENTRAL/WESTERN AREAS BY SUNDAY.

SATURDAY LOOKS TO BE A CLASSIC TRANSITION DAY AS RICHER LOW LEVEL
MOISTURE INITIALLY MAKES A RETURN TO THE EC/SE PLAINS AS SURFACE
WINDS VEER TO SELY AND TAPS INTO A NOW SEMI-PERMANENT POOL OF
GULFMEX MOISTURE.  POTENTIAL FOR SOME DRIER STORMS ALONG THE EAST
SLOPES OF THE CENTRAL/SC MOUNTAIN SATURDAY PM. HIGHER DEW POINT AIR
ALSO CREEPING NORTHWARD ALONG THE RGV AND THAT COUPLED WITH A SUBTLE
AND ALWAYS SNEAKY UPTICK IN MID-LEVEL MOISTURE AS THE UPPER RIDGE
EXPANDS/BUILDS NORTHWARD COULD RESULT IN AT LEAST AN ISOLATED DRY
LIGHTNING THREAT OVER THE WC/SW HIGHER TERRAIN AS EARLY AS SATURDAY
AFTERNOON OR EVENING. THIS WILL BE CLOSELY MONITORED.

EVEN THE SLIGHTEST UPTICK IN LOWER/MID LEVEL  MOISTURE IN THE
PRESENCE OF VERY STEEP LAPSE RATES THAT ARE TYPICAL OF THE
DEVELOPING PATTERN THIS WEEKEND SEEMS TO RESULT IN MORE THAN
EXPECTED BUILDUPS/VIRGA AND DRY CG/S. WE SHALL SEE.  SUNDAY
AFTERNOON/EVENING LOOKING TO BE THE MORE CRITICAL DAY WITH RESPECT
TO DRY LIGHTNING FOR THE WEST THOUGH MONDAY COULD BE FAIRLY ACTIVE
EAST OF THE DIVIDE TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN AS DRIER AIR ADVANCES EASTWARD.

IN THE MEANTIME...LARGE-SCALE UPPER TROUGH SLOWLY PIVOTING NORTHEAST
FROM THE CENTRAL/NORTHERN ROCKIES EARLY THIS MORNING. BASE OF THE
TROUGH TRANSLATED EASTWARD OVER OUR AREA THIS PAST NIGHT AND PRESENT
INDICATIONS ARE THAT THE STRONGEST MID-LEVEL WINDS WILL PASS
OVERHEAD BEFORE MIDDAY. THAT SAID...AN ANOMALOUSLY STRONG UPPER
LEVEL JET ORIENTED NW TO SE FROM THE GREAT BASIN TO THE FOUR CORNERS
REGION WILL NOT SHIFT NORTHWARD APPRECIABLY TODAY. AS A
RESULT...WIND SPEEDS THOUGH A BIT LESS THAN YESTERDAY WILL STILL BE
SIGNIFICANT WITH FREQUENT GUSTS OF 35-40 MPH ACROSS THE NORTH.
SURFACE LOW NOT AS FAVORABLE EITHER.   NO CHANGES TO THE FIRE
WEATHER WATCH FOR FRIDAY THOUGH BELT OF STRONGEST WINDS DO SHIFT
SOUTHWARD PER PREVIOUS FORECAST.  VERY DEEP MIXING CONTINUES TODAY
BEFORE MAX MIXING HEIGHTS TREND DOWNWARD SLIGHTLY ON FRIDAY. LOWEST
RH VALUES CENTRAL VALLEY CORRIDOR AND IN THE EAST.

EXTENDED MODELS STILL TRENDING DRIER/BREEZIER EARLY NEXT WORK WEEK
FOLLOWING OUR LIGHTNING PERIOD.  BACK TO VERY DEEP MIXING AND GUSTY
AFTERNOON/EVENING PERIODS THOUGH TOO EARLY TO GAUGE STRENGTH OF ANY
SUSTAINED WINDY PERIODS.  KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>104-106>108.

FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES...NMZ101>108.

WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ510>516-523-527>529.

&&

50
Hazardous weather outlook, May 30, 5:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU MAY 30 2013

NMZ501>540-311200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS...DUE TO LOW HUMIDITIES AND STRONG
WINDS...WILL IMPACT MUCH OF NORTHERN AND CENTRAL NEW MEXICO EXCEPT
THE WEST CENTRAL AND SOUTHWEST MOUNTAINS...THIS AFTERNOON AND
EVENING WHERE A RED FLAG WARNING IS IN EFFECT.

WEST WINDS SUSTAINED AT 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH ARE
FORECAST ACROSS PORTIONS OF NORTH CENTRAL NEW MEXICO...AS WELL AS
THE NORTHEAST HIGHLANDS AND PLAINS SOUTH TO THE CENTRAL HIGHLANDS
TODAY INTO THIS EVENING. AREAS OF REDUCED VISIBILITIES IN BLOWING
DUST ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FIRE WEATHER WATCH IS IN EFFECT FRIDAY FOR ALL OF CENTRAL AND
NORTHERN NEW MEXICO WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

POTENTIAL EXISTS FOR ISOLATED DRY THUNDERSTORMS WITH GUSTY WINDS AND
LIGHTNING SUNDAY THROUGH THE RIO GRANDE VALLEY AND WEST TO THE
CONTINENTAL DIVIDE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, West Slopes of the Sangre de Cristo Mountains

When
May 30, 12:00 PM MST to May 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Property damage
$5,000
Reported by
Park/Forest Service

Downed power lines ignited a wildfire along highway 63 near the vacation community of Tres Lagunas. The wildfire spread quickly to 7,395 acres in the last 2 days of May.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457146.